Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 12, NWS Key West, FL

October 11, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 11, 2020, 5:25 AM EDT for Monroe County, Florida. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2020, 5:25 AM EDT (09:25 UTC)
Expired
Oct 13, 2020, 10:00 AM EDT
In force
53 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WHUS42 KKEY 110925
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
525 AM EDT Sun Oct 11 2020

FLZ076-077-120300-
/O.NEW.KKEY.CF.S.0012.201011T0925Z-201012T0300Z/
Monroe Upper Keys-Monroe Middle Keys-
525 AM EDT Sun Oct 11 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper and Middle Florida Keys.

* WHEN...In effect.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be the most
  pronounced across the Middle Keys during high tide, which will
  be this morning. For the Bayside communities of Key Largo, minor
  saltwater flooding will be persistent, with very little relief
  at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
4 follow-up statements
023 
WHUS42 KKEY 120234
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1034 PM EDT Sun Oct 11 2020

FLZ076-077-121400-
/O.EXT.KKEY.CF.S.0012.000000T0000Z-201012T1400Z/
Monroe Upper Keys-Monroe Middle Keys-
1034 PM EDT Sun Oct 11 2020

* WHAT...Minor saltwater flooding around the time of high tide.
  This will be just before Midnight in the Upper Keys and around  
  dawn in the Middle Keys.

* WHERE...Upper and Middle Florida Keys, mainly Bayside
  communities.

* WHEN...Until 10 AM EDT Monday.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be the most 
  pronounced across the Middle Keys during high tide, which will 
  be this morning. For the Bayside communities of Key Largo, 
  minor saltwater flooding will be persistent, with very little 
  relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
376 
WHUS42 KKEY 121005
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
605 AM EDT Mon Oct 12 2020

FLZ076-077-130300-
/O.EXT.KKEY.CF.S.0012.000000T0000Z-201013T0300Z/
Monroe Upper Keys-Monroe Middle Keys-
605 AM EDT Mon Oct 12 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle Keys and the Bayside communities of the Upper 
  Keys.

* WHEN...Through this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be the most 
  pronounced across the Middle Keys during high tide, which will 
  be this morning. For the Bayside communities of Key Largo, 
  minor saltwater flooding will be persistent, with very little 
  relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
001 
WHUS42 KKEY 130242
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1042 PM EDT Mon Oct 12 2020

FLZ076-077-131045-
/O.EXT.KKEY.CF.S.0012.000000T0000Z-201013T1400Z/
Monroe Upper Keys-Monroe Middle Keys-
1042 PM EDT Mon Oct 12 2020

* WHAT...Minor saltwater flooding.

* WHERE...Middle Keys and the Bayside communities of the Upper 
  Keys.

* WHEN...Until Tuesday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be the most
  pronounced across the Middle Keys during high tide, which will
  after sunrise. For the Bayside communities of Key Largo, minor 
  saltwater flooding will be persistent, with very little relief 
  at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
983 
WHUS42 KKEY 131418
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1018 AM EDT Tue Oct 13 2020

FLZ076-077-140330-
/O.EXP.KKEY.CF.S.0012.000000T0000Z-201013T1400Z/
/O.NEW.KKEY.CF.S.0013.201013T1418Z-201014T2100Z/
Monroe Upper Keys-Monroe Middle Keys-
1018 AM EDT Tue Oct 13 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper and Middle Florida Keys.

* WHEN...Through Wednesday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Across the Middle Keys, minor saltwater
  flooding will be most pronounced around the time of the higher
  high tide, which will occur during the late morning and early
  afternoon hours. For the Upper Keys, little if any relief is 
  expected at low tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 11, 4:40 AM EDT, 45 minutes earlier.

Area forecast discussion, Oct 11, 4:40 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Key West FL
440 AM EDT Sun Oct 11 2020

.DISCUSSION...
Mean-layer ridging is centered to the east of South Florida,
maintaining a weak SFC ridge axis across the Florida Keys.
Light southerly breezes prevail across the island chain and the
marine observation platforms. Temperatures are in the lower 80s
and dewpoints are in the mid 70s. Scattered showers and
thunderstorms continue to work to the northeast through the
coastal waters of the Florida Keys. Satellite derived moisture
products reveal a broad swath of tropical moisture across the Keys,
corroborated by sampled the PW (2.11") on last evening's KKEY
RAOB. The low-level streamlines are weakly confluent, with the
ridge across the Straits and broad cyclonic flow pressing east
through the Gulf of Mexico.

.FORECAST...
Very few changes to the forecast reasoning this cycle. The mean-
layer ridge will retrograde to the west today and tonight,
supporting the development of a small anticyclone over the Gulf of
Mexico. Forecast soundings predict light southwesterlies and a
moist and unstable profile for this afternoon. This would tend to
favor moist reverse cloud line genesis along the island chain. The
SFC high will drive a diffuse frontal boundary southward through
the eastern Gulf of Mexico and Florida on Monday. Light northwest
to north breezes and much drier air (above 925 mb) will overtake
the Keys Monday night. There should be an episode of weak
convergence ahead of the northwesterlies and drier air. We
advertise slight rain chances Tuesday and Tuesday night as
modified- Continental air and gentle to moderate northeasterlies
scour the Keys. This frontal boundary is weak, so SFC dewpoints
likely will not fall that much, but dewpoints in the lower 70s
will feel good to discerning locals. Breezes will veer steadily
Tuesday night through Wednesday night. By Thursday, moist
easterlies will have returned and eroded the drier air aloft. As
the initial easterlies converge across the Keys, we highlight
slightly above normal (40%) rain chances for the island chain,
followed by near normal (30%) chances Friday night and Saturday.

&&

.MARINE...
There are no current watches, warnings, or advisories. From
synopsis, a weak ridge axis will extend across Florida today
through Monday night, lending to gentle breezes. High pressure
near Texas will spread east across the northern Gulf Coast Tuesday
and Tuesday night. Freshening northeast to east breezes are
possible by Wednesday or Wednesday night.

&&

.AVIATION...
VFR conditions are expected to prevail at the Key West and
Marathon terminals. Isolated showers and an embedded thunderstorm
or two have affected the island chain during the past few hours,
especially the Middle Keys. The weather pattern will remain
favorable for isolated showers and thunderstorms through this
morning, but the storm activity will be diminishing in the
afternoon. MVFR cigs and IFR vis can be expected with a any storm
that moves across an island terminal and these conditions may last
longer than normal as the storms are slow moving. Winds will
remain light and SE-S in the morning, backing to the SW in the
afternoon and W-NW tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  88  79  88  80 / 30 30 30 20
Marathon  89  79  89  79 / 40 30 30 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....SDR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 11, 4:51 AM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
451 AM EDT Sun Oct 11 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-120900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
451 AM EDT Sun Oct 11 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

Isolated thunderstorms are possible today and tonight. The
primary thunderstorm hazard will be lightning strikes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms are possible along the Florida Keys and the
surrounding coastal waters Monday and Monday night, then again
Wednesday through Saturday. The primary thunderstorm hazard will
be lightning strikes.

The predicted tides will begin to increase on Monday across the
Florida Keys. Current water levels are very near Coastal Flood
Statement thresholds, and Coastal Flood Statements or Advisories may
be required for the entire island chain by Monday or Tuesday for
minor saltwater flooding of low- lying lots and roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.